18yo suffers blood clots after COVID jab
A young trainee nurse has been hospitalised after multiple blood clots were discovered in her lung just weeks after she received the AstraZeneca vaccine.
Ellie Peacock, 18, received her first dose of the COVID-19 vaccine on March 31, a week before the government announced people under 50 would no longer be receiving the AstraZeneca jab due to blood clot concerns.
It is understood the Therapeutic Goods Administration (TGA) is yet to determine whether the blood clots were linked to the vaccine.
The trainee nurse works on a casual team in Brisbane that is regularly exposed to potential COVID-19 positive patients, making it imperative for her to receive the vaccine.
RELATED: Worrying trend after blood-clot link
On April 18, more than two weeks after getting the jab, Ms Peacock presented to the Royal Brisbane Women's Hospital emergency room with throbbing and tightness in her calf, which she says were "signs of clotting".
She had an ultrasound which failed to identify any blood clots and was sent home, with the pain in her calf eventually subsiding, the Courier Mail reports.
Shortly after, Ms Peacock started suffering from regular, painful headaches, which she ignore until May 7 when she began experiencing a severe pain near her collar bone when inhaling.
Two days later, she went back to the hospital after experiencing severe muscle pain in her back and ribs, only to receive a chest x-ray and be told she has pneumonia.
The trainee nurse was sent home once again.
At 2am on May 11 Ms Peacock was rushed to the hospital's emergency department for the third time after having extreme breathing difficulties.
"I was sent home within six hours without further testing done and was told that it's normal pain with pneumonia and that I need to put up with the pain until the medications start working," she told the Courier Mail.
A couple of days later she visited her GP who discovered her oxygen levels had dropped to 90 per cent, resulting in her once again presenting to the hospital.
RELATED: Man 'nearly died' after COVID jab
This time Ms Peacock insisted on more tests, which is when the true nature of her illness was discovered.
"After persisting for further testing, they finally found three blood clots in one lung," the 18-year-old wrote on Instagram.
She said the doctor believes when they did the initial ultrasound on her calf in April the clot had either already moved to her pelvis or was too small to be detected.
"This experience has been terrifying and overwhelming but I'm on the mend. Now to focus on my health for the next six months," she said.
Ms Peacock claims because her blood clotting didn't fit the usual timeline for similar incidents she was forced to convince doctors of what was happening to her.
"So please always listen to your body because no one knows it as well as yourself," she wrote on Facebook.
As of Thursday last week, there have been a total of 18 thrombosis with thrombocytopenia syndrome (TTS) cases likely linked to the AstraZeneca vaccine in Australia.
So far about 1.8 million doses of the vaccine have been administered across the country.
Last week there was a surge in blood clot cases following the AstraZeneca vaccine.
Three cases on May 13 were confirmed as TTS, while four were deemed "probable".
The three confirmed cases included a 75-year-old man from Victoria, a 75-year-old man from Western Australia and a 59-year-old Queensland man who was diagnosed in Victoria.
"Of these, only the Victorian man remains in hospital, but is responding to treatment and is in a stable condition," a TGA said.
"The other two patients are not currently in hospital and are thought to be well.
"Four other newly reported cases are considered to be probable TTS. This includes three men from Victoria aged 65, 70 and 81 years, and a 70-year-old man from NSW."
The TGA maintains that reporting rates of blood clotting in Australia are "consistent with what is being seen internationally".
Though it did note a "higher proportion of less severe cases may be being reported in Australia".
"This may be due to high levels of awareness in the community and among the medical profession around TTS along with less strain on the healthcare system around COVID infections with much lower infection rates than internationally," the TGA said.
Originally published as 18yo suffers blood clots after COVID jab